Alert archive / Georgia / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at May 3, 2021, 5:19 PM EDT for Burke County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2021, 5:19 PM EDT (21:19 UTC)
- Expired
- May 3, 2021, 5:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Columbia, SC
County Burke County, GA
The radar
The Charleston,SC radar (KCLX), 74 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1333 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.0
The text
As transmitted.
810
WWUS82 KCAE 032119
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
519 PM EDT Mon May 3 2021
GAZ077-SCZ035-032145-
Burke GA-Barnwell SC-
519 PM EDT Mon May 3 2021
...Strong Thunderstorms Will Impact Portions of east central Burke
and southwestern Barnwell Counties Until 545 PM EDT....
At 519 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Alexander, or 8 miles southeast of
Waynesboro, moving east at 35 mph.
HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Plant Vogtle, Sardis, Alexander and Girard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
LAT...LON 3296 8196 3313 8195 3317 8154 3316 8154
3310 8162 3305 8157 3306 8156 3304 8156
3305 8154 3304 8154 3294 8171
TIME...MOT...LOC 2119Z 271DEG 30KT 3303 8188
$$
JAQWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 3, 2:23 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 3, 2:23 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Columbia SC 223 PM EDT Mon May 3 2021 .SYNOPSIS... Severe thunderstorms are possible this afternoon. An upper trough will move eastward from the Mississippi Valley on Tuesday bringing another potentially active day of weather before a cold front crosses the region on Wednesday. Drier and cooler weather expected for the end of the week into the weekend. && .NEAR TERM /THROUGH TONIGHT/... Tornado Watch in effect until 7 pm. Upper trough will move across the Ohio Valley through tonight. Surface high pressure well off the coast with a low pressure system crossing the Mississippi Valley. Our area remains in the warn sector. Deep, moist SW flow with embedded weak shortwaves support moderate destabilization with surface based CAPE 1000 to 2000 J/kg. Deep convergence moving into the Midlands early this afternoon. PWATs around 1.7 inches. Showers and thunderstorms west of the area at 2 pm expected to move east into the CSRA and Midlands through this evening. Severe potential include damaging wind gusts, large hail, isolated tornadoes and locally heavy rainfall. The shortwave will move out of the region after sunset, leading to decreasing activity during the evening. Any lingering convection should dissipate around midnight as the airmass becomes less unstable. Overnight, a moderate low level jet will develop and generally hinder fog development despite abundant low level moisture. Lows will be above normal, once again in the mid 60s to around 70 degrees. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Ridge will have strengthened over the area by Tuesday morning with a lull expected in shower and convective activity, although with PWATs remaining around 1.5 inches or greater, still can't rule out some showers across the area. Deeper trough will approach from the west and strengthening surface front moving into the area Tuesday afternoon which will generate strong to severe storms to the west of the area with the flow pushing these storms east. While shear may be a bit weaker tomorrow afternoon, instability will be similar so still expect storms to move into the area and may actually be higher in coverage than we saw today with better forcing. Severe weather threat remains low with a marginal risk in place from SPC mainly for isolated damaging wind gusts. Temperatures will climb to above normal with SW winds and warm advection while dew points will make conditions feel somewhat stifling once again. CAMs favor somewhat linear convection to develop along the strong forcing which should push through the area overnight with increasing low level jet keeping at least some instability and allowing storms to continue. Cut back pops a bit for Wednesday with drier air likely to move in at some point during the day with EC ensembles trending a bit drier but still seeing the potential for the front to stall out and some convection develop along it but with drier air moving in aloft, QPF amounts are likely to be low. A bit more sun Wednesday should also keep highs in the low to mid 80s. Cold advection will increase Wednesday night with lows dropping into the 50s. && .LONG TERM /THURSDAY THROUGH MONDAY/... Drier long term period expected with high pressure moving in and cooler conditions into the end of the week. A more amplified trough will push into the area late Thursday into Friday which will likely develop a coastal low although there is uncertainty as to how far into the Atlantic this would be and so pops will remain low and only in the far north and east forecast areas. Cooler high pressure with lower 500mb heights into the weekend before the surface high slowly moves offshore and we will start to see moderating temperatures and a ridge building over the region once again. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Scattered to numerous showers and thunderstorms to affect the TAF sites through this evening. Some thunderstorms may produce strong wind gusts or hail. Isolated tornadoes also possible. Should see convection diminish or move east of the area early this evening. Have indicated tempo for tstms 19z-23z. Outside of convection, mainly VFR with southwest winds 10-12 kts with gusts around 20 kts. Winds are expected to stay up overnight with a moderate nocturnal jet developing. Mixing should generally prevent fog development tonight. However low level moisture will remain high and ceiling restrictions can't be ruled out near the end of the TAF period. EXTENDED AVIATION OUTLOOK...Restrictions possible in showers and thunderstorms through Wednesday as an unsettled weather pattern crosses the region. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 3, 3:51 PM EDT, 1 hour 28 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 351 PM EDT Mon May 3 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-042000- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 351 PM EDT Mon May 3 2021 ...TORNADO WATCH 129 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorms possible again on Tuesday and Wednesday with damaging wind gusts and large hail as the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 3, 4:48 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
448 PM EDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG 1 SW OAK GROVE 33.97N 81.16W
05/03/2021 LEXINGTON SC EMERGENCY MNGR
EM REPORTS POWER LINE ARCING AT ST DAVIDS
CHURCH RD AND SUNBRIGHT LN.
&&
GPLLocal storm report, May 3, 4:54 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
454 PM EDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND DMG 2 SW REMBERT 34.08N 80.56W
05/03/2021 SUMTER SC DEPT OF HIGHWAYS
SC HWY PATROL REPORTED TREE DOWN IN ROADWAY
BLOCKING ALL LANES AT HORATIO HAGOOD RD AND
SC261.
&&
GPLLocal storm report, May 3, 4:55 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
455 PM EDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 3 N LEXINGTON 34.04N 81.22W
05/03/2021 M1.75 INCH LEXINGTON SC TRAINED SPOTTER
TRAINED SPOTTER AT THE DUNHILL NEIGHBORHOOD
REPORTS MEASURED GOLF BALL SIZE HAIL.
&&
NSLocal storm report, May 3, 5:17 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
517 PM EDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND DMG 11 NW NEWBERRY 34.39N 81.74W
05/03/2021 NEWBERRY SC LAW ENFORCEMENT
NEWBERRY CO SHERIFFS DEPARTMENT REPORTS
TREES DOWN BY HIGHWAY 76 AND GARYS LN. TIME
ESTIMATED BY RADAR.
&&
NSSpecial weather statement, May 3, 5:17 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
517 PM EDT Mon May 3 2021
GAZ063-032145-
McDuffie GA-
517 PM EDT Mon May 3 2021
...Strong Thunderstorms Will Impact Portions of southern McDuffie
County Until 545 PM EDT....
At 516 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Warrenton, moving northeast at 50 mph.
HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Thomson, Dearing, Boneville, Autney, Ansley Mill, Sweetwater Park,
Arties Pond Public Fishing Area, McDuffie County Fire Department,
Adamsville, Thomson Fire Department, McDuffie Regional Medical Center
and White Oak Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
This includes Interstate 20 in Georgia between mile markers 173 and
178.
LAT...LON 3355 8243 3353 8239 3349 8240 3346 8238
3342 8234 3341 8234 3336 8230 3331 8239
3334 8244 3334 8250 3336 8253 3335 8255
3341 8255 3346 8259
TIME...MOT...LOC 2116Z 241DEG 43KT 3336 8257
JAQSpecial weather statement, May 3, 5:19 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
519 PM EDT Mon May 3 2021
GAZ077-SCZ035-032145-
Burke GA-Barnwell SC-
519 PM EDT Mon May 3 2021
...Strong Thunderstorms Will Impact Portions of east central Burke
and southwestern Barnwell Counties Until 545 PM EDT....
At 519 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Alexander, or 8 miles southeast of
Waynesboro, moving east at 35 mph.
HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Plant Vogtle, Sardis, Alexander and Girard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
LAT...LON 3296 8196 3313 8195 3317 8154 3316 8154
3310 8162 3305 8157 3306 8156 3304 8156
3305 8154 3304 8154 3294 8171
TIME...MOT...LOC 2119Z 271DEG 30KT 3303 8188
JAQThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:35 PM EDT | Special Weather Statement | CAE | McCormick | 25 min |
| May 3, 3:05 PM EDT | Tornado Warning | CAE | Newberry | 40 min |
| May 3, 3:24 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 51 min |
| May 3, 3:28 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Saluda | 32 min |
| May 3, 3:32 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 43 min |
| May 3, 3:39 PM EDT | Tornado Warning | CAE | Lexington | 21 min |
| May 3, 3:51 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 39 min |
| May 3, 3:59 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 31 min |
| May 3, 4:03 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland, Sumter | 27 min |
| May 3, 4:05 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Newberry, Richland, Saluda | 40 min |
| May 3, 4:19 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Sumter | 26 min |
| May 3, 4:22 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Kershaw, Lexington, Richland | 23 min |
| May 3, 4:30 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 15 min |
| May 3, 4:41 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 34 min |
| May 3, 4:44 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 31 min |
| May 3, 4:56 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 2 hr |
| May 3, 5:14 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Richland, Sumter | 46 min |
| May 3, 5:50 PM EDT | Special Weather Statement | CAE | Lee | 25 min |
| May 3, 6:01 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell | 44 min |
| May 3, 6:44 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 46 min |
| May 3, 4:27 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 48 min |
| May 3, 5:17 PM EDT | Special Weather Statement | CAE | McDuffie | 28 min |
| May 3, 5:32 PM EDT | Special Weather Statement | CAE | Columbia, McDuffie | 28 min |
| May 3, 5:51 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 24 min |
Nearby
Special Weather Statements in Georgia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.